Oklahoma, 2020

High Wind in Oklahoma, May 13 to 14, 2020

May 13 to 14, 2020 · NWS OUN · 9 events in 6 counties and zones

Strong winds associated with a heat burst occurred across portions of central Oklahoma well behind a decaying area of storms late on the 13th into the 14th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong winds associated with a heat burst occurred across portions of central Oklahoma well behind a decaying area of storms late on the 13th into the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 5:27 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, May 13, 5:27 PM CST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Wed May 13 2020

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 208 PM CDT Wed May 13 2020

Still awaiting the development of convection in the vicinity of
a dryline this afternoon. The dryline has mixed into the eastern
Oklahoma Panhandle and extends south/southwest. Surface winds
have backed some over the past hour, especially across southern
parts of the Texas panhandle. Increased convergence in this area
along with an approaching shortwave trough will be sufficient for
thunderstorm develop by 21Z or so. Storm may not be numerous at
first, but are expected to become more numerous during the late
afternoon and evening. Relatively weak mid level flow should
result in mainly a damaging wind and hail threat with the storms
that move into western Oklahoma and northern Texas. Although storm
intensity may decrease some, there will be a continued threat of
hail and wind as storms move into central/south central Oklahoma
during the mid to late evening.

Storms will modify the current airmass in place but it will
quickly recover Thursday morning into the afternoon. At this time,
it appears a dryline will mix farther east Thursday afternoon into
far western Oklahoma. A few severe storms may form by late
afternoon near this boundary.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 351 AM CDT Wed May 13 2020

For Thursday, there is no appreciable synoptic-scale ascent
(neutral mid-level height tendency). There is a slight chance
thunderstorms may develop in vicinity of a frontal boundary across
northwest/north central Oklahoma and along a dryline across
western Oklahoma/north Texas with daytime heating. Coverage of
storms (if they develop) appears isolated at best. A complex of
thunderstorms will likely develop across Kansas and Missouri. The
complex could affect areas across north central and perhaps
central Oklahoma as it moves southward Thursday night.

For Friday, a moist, unstable airmass will remain across the area
with some notable meso- to synoptic scale features. A wind
shift/weak cold front may move into northern Oklahoma. In
addition, there could be a remnant boundary from the previous
night's convection. Finally, a subtle PV anomaly may provide some
synoptic-scale ascent. These features will result in a continued
chance for showers and thunderstorms.

For Saturday, a closed-low is forecast will develop across the
Southern Plains. Model consensus has the center of the low in
central to north Texas. There will be a continued moderate to high
chance for showers and thunderstorms with the low in the
vicinity. The low may drift far enough to the east to result in
drier weather by early next week as a mid-level ridge develops
to the west.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Wed May 13 2020

Scattered thunderstorms will move across western Oklahoma through
about 03Z, and may survive into central Oklahoma toward 04Z to
07Z or so. They may cause rather strong winds, even while
weakening, through this time period. Low clouds are expected to
redevelop overnight, covering most of our forecast area by 10Z or
so. Similar to today, though probably a little earlier, ceilings
should rise, and break up, during the late morning or early
afternoon. A surface front will cause some erratic winds over
northwest Oklahoma tomorrow afternoon and evening.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  85  67  81 /  60  10  30  40
Hobart OK         62  88  67  87 /  70  20  20  30
Wichita Falls TX  65  90  69  88 /  70  10  10  20
Gage OK           60  87  60  83 /  30  20  20  10
Ponca City OK     65  84  64  79 /  20  20  60  60
Durant OK         68  84  68  83 /  50  20  10  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....10
AVIATION...23
Hazardous weather outlook, May 13, 9:08 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1008 PM CDT Wed May 13 2020

OKZ004>048-050>052-TXZ083>090-150315-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1008 PM CDT Wed May 13 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Strong to isolated severe thunderstorms remain possible across
western north Texas, southwest Oklahoma, and central Oklahoma
through midnight. Hail up to the size of golf balls and wind gusts
over 60 mph are the potential hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a chance for strong to severe storms on Thursday, most
likely in north-central Oklahoma in the late afternoon and
evening. Strong to severe storms will be possible again on Friday
and Saturday, but timing and location are still uncertain.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 13, 10:20 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1120 PM CDT Wed May 13 2020

OKZ024-025-027>029-140500-
Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-McClain OK-
1120 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR northern Grady...southwestern
Oklahoma...southeastern Canadian...northwestern Cleveland and
northwestern McClain Counties Until midnight CDT...

AT 1118 PM CDT, a strong thunderstorm was located near Tuttle, moving
east at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Oklahoma City, Norman, Moore, Midwest City, Del City, Newcastle,
Blanchard, Yukon, Bethany, Mustang, Warr Acres, The Village, Tuttle,
Nichols Hills, Union City, Minco, Valley Brook, Amber, Bridge Creek
and Pocasset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3510 9795 3534 9809 3562 9750 3523 9730
TIME...MOT...LOC 0418Z 247DEG 33KT 3527 9784

03
Special weather statement, May 13, 10:32 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1132 PM CDT Wed May 13 2020

OKZ035-037-038-044-TXZ085-086-140515-
Kiowa OK-Tillman OK-Cotton OK-Comanche OK-Wichita TX-Wilbarger TX-
1132 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...Tillman...
western Cotton...southwestern Comanche...western Wichita and east
central Wilbarger Counties Until 1215 AM CDT...

AT 1128 PM CDT, strong thunderstorms were along a line extending from
near Davidson to 8 miles east of Harrold to 5 miles southeast of
Electra, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Burkburnett, Frederick, Cache, Electra, Grandfield, Chattanooga,
Randlett, Indiahoma, Davidson, Manitou, Devol, Faxon, Hollister,
Loveland, Cookietown, southwestern Fort Sill, Haynesville and
southwestern Wichita Mountains Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3477 9877 3452 9849 3421 9842 3386 9888
      3407 9900 3430 9914
TIME...MOT...LOC 0428Z 220DEG 42KT 3427 9907 3413 9890 3396 9886

03
Special weather statement, May 13, 10:50 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1150 PM CDT Wed May 13 2020

OKZ044-TXZ086-088>090-140530-
Cotton OK-Clay TX-Wichita TX-Archer TX-Baylor TX-
1150 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Cotton...Clay...
Wichita...Archer and Baylor Counties Until 1230 AM CDT...

AT 1147 PM CDT, strong thunderstorms were along a line extending from
near Iowa Park to near Lake Kickapoo to 6 miles east of Millers Creek
Reservoir, moving east at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Wichita Falls, Burkburnett, Henrietta, Seymour, Archer City, Iowa
Park, Electra, Holliday, Petrolia, Scotland, Byers, Dean, Windthorst,
Megargel, Jolly, Lake Diversion, Westover, Bluegrove, Bomarton and
Mabelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9947 3364 9945 3375 9902 3384 9899
      3384 9895 3391 9896 3413 9887 3411 9810
      3409 9812 3403 9810 3398 9802 3363 9814
      3339 9861
TIME...MOT...LOC 0447Z 270DEG 42KT 3397 9866 3366 9877 3337 9930

03
Local storm report, May 13, 10:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1159 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             6 WNW MOORE             35.37N 97.59W
05/13/2020  E1.00 INCH       CLEVELAND          OK   TRAINED SPOTTER

            REPORTED AT 104TH AND S PORTLAND.

&&

MDAY
Special weather statement, May 13, 11:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1205 AM CDT Thu May 14 2020

OKZ022-023-034>038-140530-
Kiowa OK-Tillman OK-Washita OK-Caddo OK-Greer OK-Comanche OK-
Jackson OK-
1205 AM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR Kiowa...northwestern Tillman...
southeastern Washita...southwestern Caddo...southeastern Greer...
northwestern Comanche and northeastern Jackson Counties Until 1230 AM
CDT...

AT 1200 AM CDT, the leading edge of strong and gusty winds on the
northern flank of thunderstorms extended 7 miles southeast of
Gotebo, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Altus, Hobart, Carnegie, Snyder, Tipton, Blair, Mountain View, Fort
Cobb, Lone Wolf, Mountain Park, Indiahoma, Eakly, Roosevelt, Gotebo,
Martha, Rocky, Headrick, Friendship, Cooperton and Altus Air Force
Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3516 9906 3536 9881 3528 9823 3469 9855
      3447 9920 3480 9948
TIME...MOT...LOC 0500Z 237DEG 27KT 3497 9881

03
Special weather statement, May 13, 11:10 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1210 AM CDT Thu May 14 2020

OKZ023-027-038-039-044-045-TXZ090-140600-
Grady OK-Cotton OK-Stephens OK-Caddo OK-Comanche OK-Jefferson OK-
Clay TX-
1210 AM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR Grady...Cotton...western
Stephens...southeastern Caddo...eastern Comanche...northwestern
Jefferson and northern Clay Counties Until 100 AM CDT...

AT 1206 AM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Cyril to 10 miles south of Sterling to 6 miles
southwest of Temple, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3407 9842 3408 9842 3407 9845 3409 9852
      3451 9849 3502 9831 3534 9781 3484 9773
      3398 9802
TIME...MOT...LOC 0506Z 238DEG 35KT 3497 9826 3460 9821 3421 9833

03

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Kiowa

When
May 13, 11:15 PM CST
Where
Kiowa forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Hobart khob.

High Wind, Caddo

When
May 14, 12:15 AM CST
Where
Caddo forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Ft. Cobb mesonet.

High Wind, Oklahoma

When
May 14, 1:00 AM CST to 4:00 AM CST
Where
Oklahoma forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Twitter video of large tree fallen on a house, significant roof damage to the home. Powerlines downed in other parts of the county.

High Wind, Lincoln

When
May 14, 1:00 AM CST to 4:00 AM CST
Where
Lincoln forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Pictures of trees snapped in half near Jacktown, west of Meeker.

High Wind, Oklahoma

When
May 14, 2:28 AM CST
Where
Oklahoma forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Will Rogers Airport kokc.

High Wind, Canadian

When
May 14, 2:36 AM CST
Where
Canadian forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Measured in Mustang.

High Wind, Oklahoma

When
May 14, 3:10 AM CST
Where
Oklahoma forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Tinker Air Base ktik.

High Wind, Grady

When
May 14, 3:10 AM CST
Where
Grady forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Minco mesonet.

High Wind, Lincoln

When
May 14, 4:50 AM CST
Where
Lincoln forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Shawnee mesonet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897514, 897519, 897502, 897506, 897510, 897517, 897507, 897512, 897521.